Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 224, NWS Grand Forks, ND

September 17, 2022Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 17, 2022, 5:48 PM CDT for Beltrami County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2022, 5:48 PM CDT (22:48 UTC)
Expired
Sep 17, 2022, 6:30 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:12 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 17, 3:12 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
312 PM CDT Sat Sep 17 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 312 PM CDT Sat Sep 17 2022

Severe thunderstorm potential the main concern this evening.

Forcing from the upper wave across central ND continues to
propagate northeastward, with associated showers and isolated
thunder (on the southern edge of the forcing which would be the
northern edge of MUCAPE).

In the warm sector ahead of the cold front, satellite imagery
indicates a cu field, while mesoanalysis indicates MLCAPE and
effective shear increasing. No signs of convective initiation (CI)
yet, and guidance suggests it should be between now and 5pm. Low
level forcing is weak (as indicated by the surface wind field) and
upper level forcing is to the north where current shower activity
is located. CI is likely waiting for a combo of weakened capping
and forcing from cold fropa. Timing of these two factors would
lead to a very small window of opportunity for storms across the
FGF CWA. Any initial storm development would be discrete, leading
to supercell storm impacts (hail up to 2 inches, possible tornado,
wind ~60 mph). Effective storm relative helicity is weaker, which
would limit tornado potential. Other possible, but less likely
scenarios: 1) CI within the warm sector ahead of the cold fropa,
which would lead to greater coverage of severe storms further west
and 2) convection across the central Red River Valley builds into
northward advancing instability and eventually stronger effective
shear gradually strengthening and becoming severe.

Subsidence behind the upper wave sets in for later tonight into
Sunday leading to minimal impacts to end the weekend.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat Sep 17 2022

Zonal flow aloft will start our week on Monday as the ridge
breaks down and starts moving east. A shortwave travels over our
region Monday afternoon into Tuesday giving us a chance for rain.
The amount of rain that is received is likely to be less than a
tenth from ensemble guidance. On Wednesday a pressure system moves
through Manitoba compressing the isobars over the Dakotas and
Minnesota region. Strong upper level support will come from the
exit region of the a jet streak at the 500 and 300mb level.
However, the surface and 850mb dewpoints are progged to be quite
dry with temperatures between 32 and 35F. Grand ensemble guidance
gives us only a 30% chance of receiving any measurable
precipitation. Gusty winds up to 20-30mph are probable as mixing
occurs. Thursday afternoon into Friday the upper low that sat off
the west coast will migrate over the Dakotas aiding in moisture
advecting into our area helping the chances of measurable rain
Friday afternoon into Saturday. The confidence of the amount of
precipitation Friday and Saturday is low since its still too far
out to gauge exact placement of the transient low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Sep 17 2022

Fog has dissipated across the area this morning, with some very
localized patchy areas still lingering in west central MN. MVFR
conditions continue for TAF sites throughout the afternoon hours.
An approaching system brings the chance for showers and isolated
thunderstorms for DVL, TVF, GFK, and FAR 21-23z through 03z. BJI
sees the chance for scattered rain and thunderstorms after 23z
through 05z. Some of the thunderstorms in BJI may be on the
stronger side at times.

The lower level cloud deck continues to shift eastward this
afternoon, with ceilings improving from west to east throughout
the rest of today. Lower ceilings in MN are expected during the
overnight hours as the showers and storms continue to move out of
the forecast region. Some isolated patchy FG may be possible in
BJI and TVF after 08z through 15z as dew point depressions are
very small and winds remain rather light behind the showers and
thunderstorms. There will also be a gradual wind shift through the
overnight for all TAF sites, with direction switching from the NW
to the SW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...MM
AVIATION...Spender
Hazardous weather outlook, Sep 17, 3:17 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
317 PM CDT Sat Sep 17 2022

MNZ001>009-013-014-029-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-181300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
Wilkin-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
317 PM CDT Sat Sep 17 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ015>017-022>024-027-028-030>032-181300-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-
317 PM CDT Sat Sep 17 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected late
afternoon and early evening. Main threats will be hail up to ping
pong ball sized, winds up to 60 mph, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:42 PM CDTSevere Thunderstorm WarningFGFHubbard37 min
Sep 17, 6:28 PM CDTSevere Thunderstorm WarningFGFBeltrami17 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.